Colorado, 2006High Wind in Colorado, January 3, 2006
January 3, 2006 · NWS BOU · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 3, 3:50 AM MST, 10 hours 40 minutes earlier.
Area forecast discussion, Jan 3, 3:50 AM MST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
350 AM MST TUE JAN 3 2006
.SHORT TERM...SYSTEM TO AFFECT THE AREA TODAY IS GETTING LESS
IMPRESSIVE AS A WHOLE AS TIME WEARS ON. THE LATEST MODEL RUNS HAVE
NO REAL SURPRISES IN STORE FROM WHAT THE CURRENT FORECAST HAS
GOING. THESE SUGGEST THAT MOST OF THE DYNAMIC FORCING WITH THE
SYSTEM WILL BE COMING TO AN END TOWARDS MIDDAY WITH STRONG QG
SUBSIDENCE...PRESENTLY INCREASING OVER WESTERN UTAH AND EASTERN
NEVADA...SPREADING OVER THE CWA THEREAFTER. THIS WILL ALSO BE THE
TIME WHEN THE BEST OROGRAPHICS WILL GET UNDERWAY AS THE COLD
ADVECTION SETS IN WHICH WILL LIMIT MOUNTAIN SNOW AMOUNTS SOMEWHAT.
AT THIS POINT WILL HOLD OFF ON ADVISORY EVEN THOUGH A BRIEF SHOT OF
SOME SNOW WILL OCCUR WITHIN THE NEXT COUPLE OF HOURS AS A CONVECTIVE
BAND PASSES THROUGH. THE NEXT ITEM OF INTEREST IS THE WINDS. THE
LAST TWO MM5 RUNS HAVE SHOWN AN INTERESTING LONGMONT ANTICYCLONIC
FLOW DEVELOPING AFTER ABOUT 22Z WHICH WOULD ESSENTIALLY SHUT OFF THE
WINDS ALONG A GOOD PORTION OF THE URBAN CORRIDOR LATER THIS
AFTERNOON. THE NAM IS ALSO SUGGESTING THIS FLOW PATTERN AS THE
GENERAL FLOW VEERS TO MORE NORTHWESTERLY ALTHOUGH NOT TO THE SAME
EXTENT AS THE MM5. IN ANY EVENT...HAVE HELD OFF ISSUING ANY HIGH
WIND HIGHLIGHTS BUT HAVE HIT THE GUSTS PRETTY HARD IN THE DATABASE.
WILL ALSO HAVE TO WATCH FOR STRONG WINDS IN THE CASTLE ROCK AREA
EARLY THIS MORNING AS THERE ARE PLACES IN THAT VICINITY THAT DO
PRETTY WELL WITH SOUTHWESTERLY FLOW. TEMPERATURES TODAY WILL
PROBABLY BE PRETTY STEADY IN AREAS THAT HAVE EXPERIENCED WINDS
OVERNIGHT WITH COLD ADVECTION FIGHTING THE DOWNSLOPE AND RADIATIONAL
WARMING EXPECTED LATER TODAY. COLDER SPOTS SUCH AS GREELEY SHOULD
BE ABLE TO SNEAK INTO THE 50S AS WELL.
.LONG TERM DISCUSSION...STRONG SUBSIDENCE BEHIND TODAYS SYSTEM WILL
GIVE WAY TO A WEAKENING UPPER LEVEL TROUGH LATE WEDNESDAY AFTERNOON
INTO WEDNESDAY EVENING. THIS WILL BE THE LAST IN A SERIES OF STORMS
TO AFFECT THE WESTERN UNITED STATES DURING THE PAST WEEK...ONLY TO
WEAKEN AS THEY MOVE ACROSS COLORADO. IN ANY CASE...THIS ONE WILL BE
NO DIFFERENT WITH JUST ENOUGH MOISTURE AND COLD ADVECTION IN
NORTHWEST FLOW ALOFT TO PRODUCE A FEW SNOW SHOWERS IN THE MOUNTAINS
WEDNESDAY AFTERNOON/ NIGHT. DID INCREASE POPS A BIT CONSIDERING
FAVORED NORTHWEST FLOW ALOFT. HOWEVER...Q-G FORCED VERTICAL MOTION
QUICKLY GOES SUBSIDENT LATE WEDNESDAY...AND BOTH MOISTURE AND
INSTABILITY ARE LIMITED SO NOT MUCH ACCUMULATION EXPECTED.
TEMPERATURES WILL BE COOLER BUT STILL ABOVE NORMAL WEDNESDAY AND
THURSDAY. ANOTHER BIG WARMUP EXPECTED BY FRIDAY WITH UPPER LEVEL
RIDGE BUILDING OVER THE CENTRAL ROCKIES AND 700 MB TEMPS PROGGED
INTO THE PLUS 5C RANGE. AS A RESULT...HIGH TEMPS SHOULD PUNCH BACK
INTO THE 60S ACROSS THE PLAINS. WARM WEATHER WILL CONTINUE SATURDAY
WITH ONLY SOME FLATTENING OF THE UPPER RIDGE AS A PACIFIC
DISTURBANCE MOVES ACROSS. WILL CONTINUE THE CHANCE OF SNOW SHOWERS
IN THE MOUNTAINS FOR SATURDAY THROUGH MONDAY OF NEXT WEEK WITH
POTENTIAL FOR EMBEDDED DISTURBANCES THROUGH A MORE ZONAL FLOW. THIS
ALREADY HANDLED WELL IN THE GOING FORECAST.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
ET/BARJENBRUCH
Hazardous weather outlook, Jan 3, 10:51 AM MST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1051 AM MST TUE JAN 03 2006
COZ030>051-041300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1051 AM MST TUE JAN 03 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL BE LIKELY THIS AFTERNOON AND EARLY EVENING IN THE HIGH
MOUNTAINS WITH ADDITIONAL ACCUMULATION OF UP TO 4 MORE INCHES. THE
VALLEYS AND HIGH PARKS CAN EXPECT SCATTERED SNOW SHOWERS THIS
AFTERNOON WITH ONLY ISOLATED SNOW SHOWERS IN THE HIGHER EASTERN
FOOTHILLS. WEST TO NORTHWEST WINDS ARE EXPECTED AT 20 TO 35 MPH
WITH GUSTS TO 65 MPH THIS AFTERNOON AND EARLY EVENING. WIDESPREAD
BLOWING SNOW IS EXPECTED ABOVE TIMBERLINE. OVER THE PLAINS...
PRECIPITATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT. WEST
WINDS OF 15 TO 30 MPH ARE EXPECTED WITH SOME GUSTS TO 45 MPH
POSSIBLE. THESE WINDS SHOULD DECREASE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A SLIGHT CHANCE OF SNOW IN THE MOUNTAINS ON WEDNESDAY
AND AGAIN BEGINNING ON SATURDAY. OTHERWISE AN UPPER LEVEL RIDGE WILL
BRING WARM AND DRY WEATHER. SOME COOLING IS EXPECTED ON SUNDAY OR
MONDAY AS THE RIDGE BREAKS DOWN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
KOOPMEINERS/GIMMESTAD
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- January 3, 2:30 PM MST to 5:10 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Locally high winds developed over northern Jefferson County near Rocky Flats. Peak wind gusts from 75 to 91 mph (79 kts) were recorded during the afternoon. A semi-trailer truck was blown onto its side near the main entrance to Rocky Flats, along State Highway 93.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Massachusetts, January 3, 2006$100,000 · 6 events
- Wildfire in Oklahoma, January 3, 2006$100,000 · 1 event
- Wildfire in Texas, January 3, 2006$80,000 · 1 event
- Heavy Snow in Connecticut, January 3, 2006$20,000 · 2 events
- Coastal Flood in New Jersey, January 3, 20066 events
- Dense Fog in Wisconsin, January 3, 20065 events
- Winter Storm in New York, January 3, 20063 events
- Winter Storm in Pennsylvania, January 3, 20062 events
- Winter Storm in Pennsylvania, January 3, 20062 events
- Heavy Snow in New York, January 3, 20062 events
- Heavy Snow in Connecticut, January 3, 20062 events
- Winter Storm in Pennsylvania, January 3, 20062 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487422.